Experiencing post-pill acne and how to re-establish balance for healthy skin

Whatever your reason for wanting to come off hormonal birth control is, I can assume that you will want to re-establish balance as soon as possible.

It’s important to know that if you had any hormonal imbalances before starting the hormonal contraceptives (irregular periods, acne, cramps etc) – you are likely to have them return, as the root cause was never addressed.

The whole time you have been on hormonal birth control – ovulation has been suppressed.

One of your main goals should be to get your body ovulating again (this is how you naturally produce your estrogen and progesterone).

When looking to improve your skin health (and overall health in general) – it is important to understand how large of a role of epi-genetics plays (this refers to your gene expression being determined on the environment you put them in).

Environmental stressors that can negatively effect your hormones:

  • Emotional stress
  • Toxic overload
  • Lack of sleep
  • Poor diet
  • Vitamin/mineral deficiencies

How can you become more balanced?

By supporting your body’s natural detoxification systems with supportive nutrition, supplements, exercise and lifestyle choices.

Nutrition 

A balanced diet of high quality protein, healthy carbohydrates and healthy fats. Blood sugar balance is critical. When your blood sugar levels are imbalanced, the ovaries and adrenals can get the signal to make androgens (creating more sebum = more acne).

Consuming fibrous vegetables is super important when it comes to supporting the liver and excreting out excess estrogen, as fibre binds to estrogen in the digestive tract. Supplementing with DIM (a compound found in broccoli) may also be helpful for post-pill acne.

Limit consumption of alcohol, sugar and trans-fats.

Supportive Supplements 

  • Zinc. Birth control is known to deplete nutrients (one of them being zinc), which plays a big role in skin health and immune function.
  • Probiotics – Probiotics are very important (whether you are coming off birth control, or still on birth control) as hormonal birth control has been shown to impact the gut flora, as well as increase the possibility of developing vaginal and gut yeast infections.

Leave a Reply